Acid reflux drugs claimed to double stomach cancer risk


Friday, 03 November, 2017
google plus facebook twitter linkedin google plus


Acid reflux drugs claimed to double stomach cancer risk

The long-term use of proton pump inhibitors (PPIs), a class of drugs commonly used to treat acid reflux, has been linked by Hong Kong researchers to a highly increased risk in the development of stomach cancer. The risk rose in tandem with the dose and duration of treatment following elimination of Helicobacter pylori, the bacteria implicated in the development of stomach cancer.

Eliminating H. pylori from the gut significantly lowers a person’s risk of developing stomach cancer, but a substantial proportion of those in whom treatment is successful still go on to develop the disease. Previously published research has found an association between PPI use and heightened stomach cancer risk, but was unable to factor in the potential role of H. pylori.

Seeking to rectify this, researchers from The University of Hong Kong compared the use of PPIs with another type of drug used to dampen down acid production, called histamine H2 receptor antagonists (H2 blockers), in 63,397 adults treated with triple therapy — a combination of a PPI and two antibiotics to kill off H. pylori over seven days — between 2003 and 2012. The subjects were subsequently monitored until they either developed stomach cancer, died or the study ended (31 December 2015), whichever came first. The results were published in the journal Gut.

The average monitoring period lasted 7.5 years, during which time 3271 (5%) people took PPIs for an average of nearly three years and 21,729 took H2 blockers. In all, 153 (0.24%) people developed stomach cancer after triple therapy. None tested positive for H. pylori at the time, but all had longstanding gastritis (inflammation of the stomach lining).

Taking PPIs was associated with a more than doubling (2.44) of the risk of developing stomach cancer, while taking H2 blockers was not associated with any such heightened risk. The average time between triple therapy and the development of stomach cancer was just under five years.

More frequent use of PPIs was associated with greater risk, with daily use linked to a more than quadrupling in risk (4.55) compared with weekly use. Long-term use of the drug was also associated with greater risk, rising to fivefold after more than a year, to more than sixfold after two or more years, and to more than eightfold after three or more years.

The researchers noted that their study was observational, so no firm conclusions can be drawn about cause and effect. However, recent research has linked long-term use of PPIs to various unwanted effects, including pneumonia, heart attack and bone fracture, with the researchers adding that PPIs are known to stimulate the production of gastrin, a powerful growth factor.

The researchers therefore state there is a “clear dose-response and time response trend” in the use of PPIs and stomach cancer risk, prompting them to suggest that doctors “should exercise caution when prescribing long-term PPIs ... even after successful eradication of H. pylori”.

Image credit: ©stock.adobe.com/au/Adiano

Related Articles

Genetic variation discovered in cancer cell lines

While scientists have thought that individual cell lines remain genetically uniform, they can in...

Peptide drug could treat liver cancer more effectively

A novel peptide drug called FFW could potentially stop the development of hepatocellular...

Could Australia's microbiome contain new antibiotics?

Industry and academia are coming together in a three-year, $6.9 million quest to search for new...


  • All content Copyright © 2018 Westwick-Farrow Pty Ltd